In addition to cough some patients taking an angiotensin converting enzyme (ACE) inhibitor may develop bronchial constriction and/or spasm.
Mechanism: Bradykinin has been implicated in the cough associated with ACE inhibitors. Substance P may cause bronchoconstriction.
An ACE inhibitor may worsen symptoms in a patient with asthma.
A person taking an ACE inhibitor may have worsening of symptoms following exposure to factors causing bronchospasm (inhaled allergens, viral infections, etc.)
Patient at risk for symptoms:
(1) family history (associated with bradykinin or substance P receptors)
(2) female gender
(3) Asian or Afro-American race
Ways to reduce the cough and/or bronchoconstriction:
(1) Reduce the dose of the ACE inhibitor.
(2) Change to another antihypertensive medication.
(3) Give cromolyn.
To read more or access our algorithms and calculators, please log in or register.
Purpose: To evaluate a patient taking an angiotensin-converting enzyme (ACE) inhibitor for signs and symptoms of bronchoconstriction.
Objective: adverse effects, complication detection
ICD-10: J21.9, Y52.4,